Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 15, NWS Wichita, KS

September 30, 20195 counties in Kansas

NWS Wichita, KS issued this wind advisory at Sep 30, 2019, 12:06 PM CDT for 5 counties in Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2019, 12:06 PM CDT (17:06 UTC)
Expired
Sep 30, 2019, 6:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-380 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WWUS73 KICT 301706
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1206 PM CDT Mon Sep 30 2019

...WIND ADVISORY IN EFFECT FOR MOST OF CENTRAL KANSAS FROM THIS
AFTERNOON UNTIL EARLY THIS EVENING...

KSZ032-033-047-048-050-302300-
/O.NEW.KICT.WI.Y.0015.190930T1706Z-190930T2300Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, and Sterling
1206 PM CDT Mon Sep 30 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

The National Weather Service in Wichita has issued a Wind
Advisory, which is in effect until 6 PM CDT this evening.

* Winds...South 25 to 35 mph with gusts up to 45 mph.

* Timing...Until early this evening.

* Impacts...Driving will be difficult on east/west and northeast
  to southwest oriented highways such as I-70 and Highway 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds from 30 to 39 mph and 
or gusts from 40 to 57 mph are likely. Winds this strong can make
driving difficult, especially for high profile vehicles. Use 
extra caution.

&&

$$

ES
1 follow-up statement
124 
WWUS73 KICT 302246
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
546 PM CDT Mon Sep 30 2019


KSZ032-033-047-048-050-010000-
/O.EXP.KICT.WI.Y.0015.000000T0000Z-190930T2300Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, and Sterling
546 PM CDT Mon Sep 30 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

Winds have fallen below advisory criteria. Winds may be gusty for
the next few hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Sep 30, 6:27 AM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Sep 30, 6:27 AM CDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
627 AM CDT Mon Sep 30 2019

...Updated Aviation Discussion...

.SHORT TERM...(Today through Wednesday night)
Issued at 311 AM CDT Mon Sep 30 2019

Today-tonight:
Gusty south winds will likely approach advisory criteria central
KS again today, with 25-30 miles per hour sustained and gusts
around 40 miles per hour anticipated. Temperatures will remain
similarly warm as yesterday. Chances for precipitation will slowly
increase later tonight in central KS from the modest elevated warm
air advection. Temperatures should remain quite mild overnight
with another shot at breaking some record warm low temperatures.

Tuesday:
Chances for rain will gradually increase and spread south during
the day. Some potential for strong-severe storms, but window of
opportunity is relatively small with storms likely anchored close
to front and low level winds veering as front approaches.
Temperatures should remain warm on Tuesday ahead of front,
especially with slow movement of the front during the day and
increasing westerly/downslope component.

Tuesday night-Wednesday:

Front will continue to move through the forecast area during this
period. The deep moist layer will promote efficient rainfall
rates. Storms will also be training, but steady movement of front
will offset this slightly. Certainly a risk of flooding, but
there is also considerable variation in timing of front. So opted
to hold off on any flood watch at this point, especially since
heaviest rain is not expected until Tuesday night. Temperatures
will remain quite mild ahead of front. -Howerton

.LONG TERM...(Thursday through Sunday)
Issued at 311 AM CDT Mon Sep 30 2019

Little change to initialization grids other than cleaning up
precipitation grids. 0000 UTC ECMWF/GFS continue to show fairly
good continuity with upper pattern change, until Sunday, when the
second trough in the upper flow traverses the plains. 0000 UTC GFS
is a fair amount faster than the ECMWF with this. Precipitation
should be exiting southeast KS Thursday morning, with a grazing
shot of cooler air Thursday night. Return flow develops on Friday
with decent chances of precipitation as moisture quickly returns
north ahead of first wave/trough. It is followed by brief surface
ridge on Sunday. Model differences play into location of cold
front and resultant chances for rain across southern half of the
area on Sunday. -Howerton

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 613 AM CDT Mon Sep 30 2019

The main aviation concern again today will be elevated wind speeds
across the forecast area, especially in central Kansas where
speeds will be the strongest (sustained up to about 25kts with
gusts of 30-35kts). However, winds should be slightly less than
those observed yesterday. Morning satellite imagery depicts
transient broken/scattered upper clouds, which will likely stick
around throughout much of the day today. By early tomorrow
morning, chances of showers and storms and coverage of clouds will
increase from northwest to southeast across the area as a front
approaches from the north. Thus, for the 12z TAF issuance, added
VCTS at KRSL and KGBD towards the end of the forecast period to
account for the increasing shower/storm chances early tomorrow
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  74  87  69 /   0   0  30  50
Hutchinson      88  75  86  66 /   0  10  60  70
Newton          87  73  86  67 /   0   0  30  60
ElDorado        86  73  86  70 /   0   0  20  40
Winfield-KWLD   87  74  87  71 /   0   0  10  30
Russell         90  72  76  58 /  10  40  80  70
Great Bend      89  72  78  59 /   0  40  80  70
Salina          89  75  85  63 /   0  10  80  80
McPherson       88  74  85  64 /   0  10  70  70
Coffeyville     86  72  88  73 /   0   0   0  10
Chanute         85  72  87  73 /   0   0  10  20
Iola            84  72  87  73 /   0   0  10  20
Parsons-KPPF    85  72  88  73 /   0   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...TAV
Hazardous weather outlook, Sep 30, 4:26 AM CDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
426 AM CDT Mon Sep 30 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
426 AM CDT Mon Sep 30 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered storms are possible over parts of central Kansas after
midnight tonight. These storms are not expected to be strong or
severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Multiple rounds of showers and thunderstorms are likely from
Tuesday through the weekend. There is an increased risk of heavy
rain and flooding starting Tuesday night and continuing through
Wednesday night. A few strong to severe storms are possible along
the front on Tuesday afternoon and evening. The most likely threat
is heavy rainfall that leads to flooding and rises on area rivers.
This flooding threat is relatively higher to the northwest of a line
from Harper to Wichita to Eureka.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 1:55 PM CDTFlash Flood WatchICTBarton, Chase, Ellsworth, Harper, Harvey, Kingman and 8 more46 hr

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.